CONWAY, Ark. – A central Arkansas university has rolled out a new program to increase campus safety.

The Arkansas Department of Human Services’ (DHS) Division of Aging, Adult, and Behavioral Health Services announced Aug. 17 that it had partnered with Conway’s University of Central Arkansas to participate in a program for an emergency response to an opioid overdose.

The program, formally named the Arkansas Collegiate Network’s Collegiate Naloxbox Bystander Rescue Program, has wall-mounted boxes in public areas with the tools needed for responding to an opioid overdose. The boxes provide quick access to naloxone, commonly known as Narcan, a nasal spray that can reverse the effects of an opioid. The spray and other equipment are held in wall-mounted cabinets called Naloxboxes.

Other than two doses of naloxone, a Naloxbox also contains a rescue breathing mask, gloves, information on how to get addiction treatment and personal naloxone.

Naloxbox

An opioid overdose can lead to breathing slowing and then stopping. Naloxone, being issued to first responders, has been shown to be a ready solution to reverse this effect.

“UCA is committed to health care education in the state and the safety and well-being of our students and campus. Partnering with the Division of Aging, Adult, and Behavioral Health Services to install Naloxboxes across our campus is a nod to both of those priorities,” UCA President Houston Davis said. “We are thankful for the work of Dr. Stephanie Rose in the College of Health and Behavioral Sciences and her work in bringing this initiative to campus.” 

Rose is the director of the addiction studies program in the UCA Department of Health Sciences. She worked to bring the Naloxboxes to the campus.

“First responders often have access to naloxone, but we know seconds matter in cases of opioid overdoses,” Rose said. “With the addition of the Naloxboxes on the University of Central Arkansas campus, we are empowering students, faculty and staff to save lives by increasing knowledge, as well as access to naloxone.” 

UCA students are encouraged to use the boxes even if they are not completely sure of someone’s need.

“It’s OK if you’re not certain someone is overdosing,” DHS Program Manager Tenesha Barnes said. “If a person is treated with naloxone, but they are not having an overdose, there are no harmful side effects. Also, bystanders that administer the medication are protected by the Good Samaritan law. The bottom line is that we want everyone to be prepared and able to administer life-saving emergency treatment for a possible overdose before it’s too late.”